My neurologist has just prescribed 1800 mgs daily of Gralise for migraine maintenance. Can you tell me if this drug is effective for migraine maintenance and if there are severe side effects? I’ve checked the Internet for various reviews and side effects and get a wide variance of opinions. Thank you for all you do to further the awareness of migraines, Diana.
Gralise is also known as the brand name neurontin and the generic name gabapentin. Although it’s not FDA-approved for migraine prevention, it has been prescribed off-label for that purpose for quite some time. As with other medications used for migraine prevention, it is effective for some people, but the only way to know if it will be effective for you is to try it. To give it a fair trial, you need to take it as directed by your doctor for at least 90 days.
Something to remember about side effects is that they’re POTENTIAL side effects. You may not experience any of them at all. If you do, they may stop as your body becomes accustomed to the gabapentin. As always, if you experience any severe or concerning side effects, contact your doctor. Medications of this kind generally should not be discontinued abruptly, but tapered down, so if you experience side effects, please contact your doctor rather than just discontinuing the medication.
You’re very welcome, Diana. It’s our pleasure to answer questions and work to raise awareness.
Thanks for your question,
David Watson, MD, and Teri Robert
About Ask the Clinician:
Dr. David Watson is a UCNS certified migraine and headache specialists and director of the Headache Center at West Virginia University. He and Lead Health Guide Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about _ Dr. Watson _ or more about _ **Teri Robert
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](http://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.